Am I allergic to spices?
Q: I am a 64 years old male. My lower lip seems allergic to red/green chillies. After meals, it gets swollen and gets back to normal after some time. Vinegar also has the same impact. I get a similar sensation on eating Chinese food. Could it be that I may be allergic to the spices I use? We are not taking spicy/oily foods in general. I was advised to take Vera E, Kenecost and Vozet. But my problem still persists. There is no pain. I am 64 and in reasonably good health. I am taking medicines for hypertension. Please help me.
A:Several foods, particularly fruit and vegetables, can cause so-called oral allergy syndrome at areas in direct contact with the food. These are usually self-limiting, lasting for up to half an hour, and can be dealt with by cooking, which in some cases destroys the allergenicity, or avoidance. It is not generally dangerous, and does not require the patient to carry adrenaline. If the blood pressure medication you are taking is an ACE inhibitor, (names ending in -pril, this may predispose to lip and lower facial swelling, known as angioedema.